The Community Center of La Cañada Flintridge held its first Overdose Prevention workshop on Aug. 24 to teach the community how to administer Narcan and share the common signs and symptoms of an opioid overdose.
The center welcomed the nonprofit End Overdose to lead the training. Anthony Banuelos provided participants with in-depth training and a kit filled with two doses of Narcan, a CPR face shield and informational pamphlets.
“Fentanyl is an opioid painkiller that is often being used to lace with other drugs,” said Banuelos. “Fentanyl does have its medicinal purposes, as it originated in 1960s as pain medication for cancer patients, but the problem that we’re seeing nowadays is fentanyl being illegally manufactured. … Fentanyl is highly addictive, extremely lethal, it produces a stronger, intense high and it’s cheaper to manufacture.”
About 25 participants attended the first of many workshops lined up at the center, each representing people of all ages.
“Overdose deaths are the number one cause of death in individuals 18 to 45,” said Banuelos. “Fentanyl is 50 times more powerful than heroin [and] 100 times more powerful than morphine. So, this stuff really packs a punch.”
He added that a lethal dose of fentanyl is considered two milligrams, “which is the size of a sesame seed.” Although Narcan can be lifesaving for someone overdosing, it is only a temporary solution since it only lasts 30 to 90 minutes after administering.
Banuelos distributed demonstration devices of Narcan to allow participants to practice and see what it would feel like to use it.
He presented six steps for people to follow when encountering someone who might be overdosing.
- Recognize the signs and symptoms: Look for pinpoint pupils, slow breathing or no breathing at all, nodding off, slowed or stopped heart rate, sweating, or cool and pale skin color.
- Call 911 or yell for help.
- Check for responsiveness. Give the person a sternal rub to check if they are responsive.
- Check for pulse/breathing. A typical adult breaks 12 to 20 breaths per minute, anything lower than 12 breaths is not good. A person’s pulse is anywhere from 60 to 100 beats per minute, if it is less than 60 than that is not good either.
- Administer Narcan/Naloxone.
- Start CPR and rescue breathing. A CPR mask can be used to start rescue breathing. Give the person a breath every five seconds.
“Now if it hits three minutes, and this person is still unresponsive [and if] you have a second dose available, administer a second dose in the opposite nostril and continue rescue breathing,” said Banuelos. “If you don’t have a second dose available, continue rescue breathing until help arrives.”
If a person becomes conscious after the dose, Banuelos said you want to turn the person to the left side in case they throw up.
The nonprofit started in 2017 and is based in Los Angeles “working to fight against drug related overdose deaths through education, medical intervention and public awareness.”
Banuelos started with the nonprofit more than one year ago and has loved providing communities with training and resources to keep them safe, he said.
“We’ve conducted training all across Los Angeles County and surrounding areas including San Bernardino County, Riverside County, Ventura County, Orange County and San Diego County as well,” said Banuelos. “I’ve trained Baldwin Park City Council, working on community trainings in La Puente and El Monte. Our goal is to let communities know that they have these lifesaving resources available to them.”
In the last month, the nonprofit has done about 46 events, all of them including training and free kits with Narcan.
“Right now, we’re sending Naloxone all across the United States,” said Banuelos. “Last year, we distributed our 51,000 doses of Naloxone, 130,000 fentanyl test strips and our goal for this year is to double those numbers.”
CCLCF executive director Betsy Ferguson thought this event was needed after reading a story that the Outlook Valley Sun did on fentanyl.
“This really brought home the fact that the rising numbers in overdose deaths are not constrained within the drug-abusing community,” Ferguson told the Outlook Valley Sun. “It is a wake-up call that this can happen anywhere, even in La Cañada. I have a son in college and another one in his senior year at Crescenta Valley High, and I know there are other parents like me in our community who want to make sure our children are safe.”
After meeting and speaking with Banuelos, Ferguson thought it would be a good partnership.
“Their mission to help end drug-related overdose deaths aligns with our mission to enhance the well-being of the community, so it was a good fit,” said Ferguson.
Ferguson asked Banuelos to talk about the immediate danger fentanyl has on, not only drug users, but also everyone else, like young adults.
“A lethal dose is considered two milligrams, which isn’t much,” said Banuelos. “So typically, the dangers of something having fentanyl are extremely high. So, we encourage that you test any substance whether you are doing it for the first time or in general, make sure that you test the substance and you never use alone.”
One community member asked about the best way to store Narcan.
“There have been studies that show Naloxone doesn’t lose its potency well beyond its expiration date,” said Banuelos. “As far as weather, the recommended temperature is 104 degrees and below. Now, if you keep it in your glove compartment or in your pocket, it’ll be perfectly fine.”
As of recently, Ferguson said that she has about 129 participants who have attended or signed up for one of the workshops.
The last two workshops will take place on Sept. 11 starting at 6 p.m. and Sept. 16 starting at 10 a.m. For those interested, register at cclcf.org or call (818) 790-4253.
To learn more about End Overdose, visit endoverdose.net/#.
First published in the August 31 print issue of the Outlook Valley Sun.